Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Mar 21, 2023, 11:00 AM PDT for San Diego County, California. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2023, 11:00 AM PDT (18:00 UTC)
- Expired
- Mar 21, 2023, 11:15 AM PDT
- In force
- 15 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 27 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WUUS56 KSGX 211800
SVRSGX
CAC073-211900-
/O.NEW.KSGX.SV.W.0002.230321T1800Z-230321T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1100 AM PDT Tue Mar 21 2023
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Southwestern San Diego County in southwestern California...
* Until noon PDT.
* At 1059 AM PDT, severe thunderstorms were located along a line
extending from near Del Mar Heights to Imperial Beach, moving
northeast at 40 mph. This warning includes portions of the San
Diego city limits.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial
Beach, Ramona, Coronado, Del Mar and Mission Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3259 11714 3260 11710 3269 11714 3270 11715
3268 11717 3268 11715 3264 11714 3268 11718
3269 11723 3272 11721 3270 11716 3273 11718
3273 11722 3267 11724 3268 11725 3296 11727
3314 11702 3256 11687 3254 11712
TIME...MOT...LOC 1759Z 219DEG 35KT 3297 11720 3259 11712
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EA1 follow-up statement
920
WWUS56 KSGX 211815
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
1115 AM PDT Tue Mar 21 2023
CAC073-211824-
/O.CAN.KSGX.SV.W.0002.000000T0000Z-230321T1900Z/
San Diego CA-
1115 AM PDT Tue Mar 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN DIEGO COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3259 11714 3260 11710 3269 11714 3270 11715
3268 11717 3268 11715 3264 11714 3268 11718
3269 11723 3272 11721 3270 11716 3273 11718
3273 11722 3267 11724 3268 11725 3296 11727
3314 11702 3256 11687 3254 11712
TIME...MOT...LOC 1806Z 219DEG 35KT 3297 11719 3259 11711
$$
EAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:34 AM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 21, 9:34 AM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 AM PDT Tue Mar 21 2023
.SYNOPSIS...
Widespread rain, that will be heavy at times, is expected through
much of today, along with strong potentially damaging winds. Snow is
expected in the mountains, with snow levels rising to 6000-7000 ft
(lower end in the San Bernardino mtns, higher end in the San Diego
mtns) this morning, before falling to 4000-4500 ft by Wednesday
morning. Periods of rain and mountain snow will continue through
Wednesday. Dry, breezy, with continued cool weather prevails
after Thursday through next weekend. Another low pressure system
from the northwest could bring more precipitation some time around
the early to middle part of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Forecast Details:
*Strong, potentially damaging winds are expected today into
Wednesday from the coastal waters to the deserts.
*Periods of heavy rain and snow for much of today into Wednesday.
*Dry conditions expected to return by Thursday.
Current radar is showing widespread rain over and west of the
mountains into portions of the deserts. Current rain rates have been
mostly 0.10 to 0.20 of an inch per hour with a few local cells
producing rates of 0.30 inches per hour. Southerly winds are
increasing along the coast and in the mountains. Peak wind gusts
have been 30-40 mph at the coast and 50-65 mph in the mountains.
A rainfall summary and a wind gust summary have both been
headlined on our weather.gov/sandiego homepage.
The Hydrology section below outlines the rainfall and potential
impacts through the day and into Wednesday. As far as snowfall
goes, snow levels have been around 4500-5000 ft this morning. Snow
levels are expected to rise later this morning as southerly flow
increases. Snow levels will get as high has 6000-7000 ft this
afternoon. Snow levels on the higher end are expected in San Diego
county mountains with snow levels on the lower end expected in
San Bernardino county mountains. Snow levels this afternoon fall
to around 5000-5500 feet and 4000 feet for late tonight. The snow
level will then fluctuate around 4500 feet for Wednesday afternoon
and evening. Snowfall will be measured in feet above 6000 feet
with 4 feet or more possible on the higher peaks above 7500 feet.
South winds will continue to strengthen this morning ahead of a cold
front. Gusts could peak around 50-60 mph near the coast. Winds
will become southwesterly this afternoon and evening after the
front passes. Very strong winds are expected in along the lower
slopes of the San Bernardino county mountains with isolated gusts
near 90-100 mph through the afternoon. Winds will peak in strength
today for areas west of the mountains. Along the desert slopes of
the mountains in San Bernardino, Riverside and San Diego
Counties, strong winds will continue into Wednesday morning.
Wednesday is expected to be the coolest day. Drying for Thursday
with high temperatures around 5 degrees warmer than Wednesday.
Another low pressure system from the northwest could bring more
precipitation some time around the early to middle part of next
week. Stay tuned for more details in the coming days.
&&
.HYDROLOGY...
Widespread rain this morning will continue through the day today.
Two main rounds of precipitation are expected, the first is ongoing
and expected to continue into the early afternoon. The second is
expected early this evening and will continue into the overnight
hours. There could be a break in precipitation especially for
locations away from the mountains in between these two waves this
afternoon. To see how much rain has fallen so far, check out our
rainfall summary on our weather.gov/sandiego homepage.
Rainfall rates are expected to peak at 0.50-0.60 inches per hour,
with rates of 0.70-0.90 inches per hour on south to southwest facing
slopes this morning. Peak rainfall rates for the second wave will
be similar for the coast and valleys, with rates in the mountains
closer to 0.50-0.60 inches per hour. With the second wave, there
are chances of thunderstorms through Wednesday morning.
Rainfall and liquid equivalent below the snow level will range from
1.5 to 2 inches near the coast, 1.5-3 inches in the valleys, 4 to 7
inches in the mountains, 0.10-0.50 inches in the lower deserts, and
0.50-1 inch in the High Desert.
The San Diego River and Santa Margarita River are both forecast to
reach minor flood stage by this evening for the Santa Margarita
river and early Wednesday morning for the San Diego river. Below the
snow level significant runoff is expected, which could contribute to
local flooding issues especially at low-water crossings and in
poorly drained urban areas. Flooding of low-water crossings is
expected in Fashion Valley. Other areas of concern will be the
Whitewater River and Coachella Canal in the Coachella Valley, as
well as the Tijuana River watershed.
&&
.AVIATION...
211610Z...Coast/Valleys/Mountains...BKN-OVC clouds with bases mostly
1500-3500 ft MSL, with RA and mountain SN this morning. Bases
locally lowering to 900-1400 ft MSL with VIS 1-3SM. After 18Z,
decreasing RA/SN will occur with bases rising to 2000-3500 ft MSL.
Widespread terrain obscurations will prevail through tonight. South
winds will strengthen this morning with surface gusts 25-45 knots
coast/valleys and 35-65 knots mountains, weakening a little after
19Z. -SHRA and -SHSN will continue through tonight with some cloud
breaks and bases varying between 1500-3000 feet MSL and mostly
unrestricted VIS.
Deserts...Southwest winds on desert mountain slopes and locally into
the deserts, with peak gusts 40-55 kt this morning. Moderate
up/downdrafts and LLWS expected over/northeast of the mountains. RA
will occur in the deserts through 21Z with BKN-OVC bases 3000-5000
ft MSL. More scattered -SHRA and clouds lifting this afternoon above
5000 ft MSL.
&&
.MARINE...
A pacific storm will bring southerly gales and hazardous seas into
Wednesday. There is a chance of thunderstorms and waterspouts
tonight and Wednesday morning. Check the Gale Warning for details
and stay tuned for any special marine weather bulletins that may be
issued. Winds and seas will gradually subside late Wednesday.
Northwest winds will increase again for Thursday through Saturday in
the outer waters, which would bring more hazardous winds and choppy
conditions.
&&
.BEACHES...
A storm will bring large short-period swells and surf tonight
through Thursday. Breakers will range from 4 to 8 feet, with sets up
to 12 feet in southern San Diego County. This will produce hazardous
swimming conditions and local beach erosion. Swell and surf should
subside Thursday. Check the High surf advisory for details.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Wednesday evening for San Diego County
Coastal Areas-San Diego County Mountains-San Diego County
Valleys.
High Wind Warning until midnight PDT tonight for Orange County
Coastal Areas-Orange County Inland Areas-San Diego County
Coastal Areas-Santa Ana Mountains and Foothills.
High Surf Advisory from 2 AM Wednesday to 9 PM PDT Thursday for
San Diego County Coastal Areas.
Flood Watch through Wednesday afternoon for Orange County
Coastal Areas-Orange County Inland Areas-Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Gorgonio
Pass Near Banning-Santa Ana Mountains and Foothills.
Wind Advisory until 10 PM PDT this evening for San Bernardino
and Riverside County Valleys-The Inland Empire.
Wind Advisory until midnight PDT tonight for San Diego County
Valleys.
Winter Storm Warning until 6 PM PDT Wednesday for Riverside
County Mountains-San Bernardino County Mountains.
High Wind Warning until 6 PM PDT this evening for San Diego
County Mountains.
Winter Weather Advisory from 6 PM this evening to 10 PM PDT
Wednesday for San Diego County Mountains.
High Wind Warning until noon PDT Wednesday for Apple and Lucerne
Valleys-San Diego County Deserts-San Gorgonio Pass Near
Banning.
Wind Advisory until 10 PM PDT this evening for Coachella Valley.
High Surf Advisory from 2 AM Wednesday to 9 AM PDT Thursday for
Orange County Coastal Areas.
PZ...Gale Warning until 9 AM PDT Wednesday for Coastal Waters from
San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY...CO
AVIATION/MARINE/BEACHES...PGIn the hours before
Local storm report, Mar 21, 9:01 AM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM SNOW 5 N FOREST FALLS 34.16N 116.92W
03/21/2023 E2.0 INCH SAN BERNARDINO CA DEPT OF HIGHWAYS
VEHICLE STUCK IN SNOW ON SR 38. CHAIN
CONTROL IN EFFECT.
&&
AOTLocal storm report, Mar 21, 9:03 AM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
903 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW 2 W LAKE ARROWHEAD 34.24N 117.23W
03/21/2023 M4.0 INCH SAN BERNARDINO CA DEPT OF HIGHWAYS
VEHICLE STUCK IN SNOW LAKE FOREST DRIVE AT
ROSE LANE.
&&
AOTLocal storm report, Mar 21, 9:06 AM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
906 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 W CRESTLINE 34.25N 117.33W
03/21/2023 M3.0 INCH SAN BERNARDINO CA DEPT OF HIGHWAYS
WATERS DRRVE AND CREST FOREST DRIVE VEHICLE
STUCK IN SNOW BUT HAS CHAINS ON.
&&
AOTLocal storm report, Mar 21, 9:43 AM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
943 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 6 NNE TEMECULA 33.57N 117.11W
03/21/2023 RIVERSIDE CA TRAINED SPOTTER
FLOODING ON STREETS AND MODERATE RUNOFF IN
THE FOOTHILLS, SIGNIFICANT PUDDLING IN
PARKING LOTS. 0.80 INCHES OF RAIN PAST 6
HOURS.
&&
AOTLocal storm report, Mar 21, 10:43 AM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1043 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM NON-TSTM WND DMG 1 ENE LAGUNA BEACH 33.54N 117.75W
03/21/2023 ORANGE CA PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF. GUST 47 MPH AT ALISO
LAGUNA.
&&
AOTLocal storm report, Mar 21, 10:46 AM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT TUE MAR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HEAVY RAIN 1 WNW SAN MARCOS 33.14N 117.19W
03/21/2023 M1.00 INCH SAN DIEGO CA DEPT OF HIGHWAYS
2 X 3 FEET SINK HOLE ON SR 78 EAST AT LOS
POSAS ROAD. 1 INCH OF RAIN TODAY.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:03 AM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Mar 21, 8:59 AM PDT | Areal Flood Advisory | SGX | San Diego | 4 hr |
| Mar 21, 10:26 AM PDT | Severe Thunderstorm Warning | SGX | San Diego | 49 min |
| Mar 21, 10:37 AM PDT | Special Marine Warning | SGX | 23 min | |
| Mar 21, 11:10 AM PDT | River Flood Warning | SGX | San Diego | 10 hr |
| Mar 21, 11:21 AM PDT | River Flood Warning | SGX | San Diego | 10 hr |
| Mar 21, 11:52 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 6 hr |
| Mar 21, 12:17 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Mar 21, 12:50 PM PDT | Areal Flood Advisory | SGX | Riverside | 47 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.